It's all over the news right now – over 250 cases of fungal meningitis, a life-threatening disease, are being reported in multiple states among patients who received a steroid injection to relieve back pain. At least 20 people have died so far. It's truly upsetting when this happens – people harmed by medical treatments that are supposed to help them.
In this instance, investigators believe the affected patients received spinal injections of a preservative-free steroid called methylprednisolone acetate that was contaminated by a fungus. Fortunately, officials say they have found the source of the dangerous drug – The New England Compounding Center, a Massachusetts-based pharmacy. Unfortunately, it looks as though 76 medical facilities in 23 states received the contaminated injections.
Two facilities in our area are on that list – South Hills Pain and Rehabilitation Association in Jefferson Hills and Allegheny Pain Management in Altoona. The Centers for Disease Control and Prevention (CDC) has a full list of the facilities that received the steroid on their website. I urge everyone to check the list and see if you've been treated at any of the locations. Officials say that people who received an injection at one of the facilities after July 1 and displayed symptoms of meningitis between one and three weeks after being injected should see their doctor right away.
Below is a list of typical meningitis symptoms, according to the CDC. It's important to remember that these symptoms can take up to three weeks to appear and may be mild at first.
Again, if you've received a spinal steroid injection sometime after July 1, please check the facilities list to see if you were treated at one of the affected locations. You can find more information on the outbreak on our firm's Tainted Steroids and Meningitis page.